Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 101, NWS Kansas City, MO

September 30, 2007Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 30, 2007, 3:05 PM CDT for Leavenworth County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2007, 3:05 PM CDT (20:05 UTC)
Expired
Sep 30, 2007, 3:31 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 3:25 PM CDTHAIL 1Leavenworth, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 12:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 302006
SVREAX
KSC103-302045-
/O.NEW.KEAX.SV.W.0101.070930T2005Z-070930T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 PM CDT SUN SEP 30 2007

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS

* UNTIL 345 PM CDT

* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
  OF 60 MPH. STORM SPOTTERS NEAR PERRY AND WILLIAMSTOWN IN SOUTHEAST 
  JEFFERSON COUNTY RECENTLY REPORTED 60 MPH WINDS...ALONG WITH
  TREES AND POWERLINES DOWN WITH THIS STORM.  THIS STORM WAS LOCATED 
  6 MILES WEST OF TONGANOXIE...AND RACING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANSING BY 320 PM CDT.
  LEAVENWORTH BY 325 PM CDT.

THE TOWNS OF JARBALO AND FAIRMOUNT ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3942 9497 3934 9491 3929 9489 3924 9482
      3922 9483 3921 9482 3920 9489 3918 9491
      3911 9517 3942 9517
TIME...MOT...LOC 2005Z 231DEG 48KT 3914 9516

$$

BOOKBINDER
2 follow-up statements
000 
WWUS53 KEAX 302024
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
323 PM CDT SUN SEP 30 2007

KSC103-302045-
/O.CON.KEAX.SV.W.0101.000000T0000Z-070930T2045Z/
LEAVENWORTH KS-
323 PM CDT SUN SEP 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LEAVENWORTH COUNTY UNTIL 345 PM CDT...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LANSING...MOVING NORTHEAST AT 55 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT NORTHEASTERN LEAVENWORTH 
COUNTY...INCLUDING FORT LEAVENWORTH THROUGH 330 PM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3934 9491 3929 9489 3922 9504 3942 9507
      3942 9497
TIME...MOT...LOC 2023Z 231DEG 48KT 3929 9492

$$

BOOKBINDER
000 
WWUS53 KEAX 302031
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT SUN SEP 30 2007

KSC103-302040-
/O.CAN.KEAX.SV.W.0101.000000T0000Z-070930T2045Z/
LEAVENWORTH KS-
330 PM CDT SUN SEP 30 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEAVENWORTH
COUNTY IS CANCELLED...

AT 327 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED INTO PLATTE 
COUNTY MISSOURI...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. 
THIS STORM PRODUCED QUARTER SIZE HAIL IN LEAVENWORTH AT 325 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT 
SUNDAY. ADDITIONAL THUNDERSTORMS WILL MOVE NORTHEAST ACROSS PLATTE 
COUNTY THROUGH 430 PM. ALTHOUGH NOT IMMINENT...THE THREAT OF 
ADDITIONAL SEVERE WEATHER WILL REMAIN POSSIBLE.


LAT...LON 3934 9491 3929 9489 3922 9504 3942 9507
      3942 9497
TIME...MOT...LOC 2030Z 231DEG 48KT 3935 9482

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 12:31 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 30, 12:31 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1231 PM CDT SUN SEP 30 2007

.DISCUSSION...

/405 PM CDT SUN SEP 30 2007/
IMMEDIATE CONCERNS CENTER ON THE SQUALL-LINE OF STRONG/ISOLATED
SEVERE STORMS FROM SOUTHWEST IA THROUGH NORTHWEST MO AND TAILING
INTO NORTHEAST KS. ACTIVITY IS ASSOCIATED WITH A DRYLINE WHICH IS
SURGING EASTWARD AND SUPPORTED BY VERY STRONG WIND FIELDS FROM THE
SURFACE THROUGH 250MB. SOME LOW LEVEL TURNING NOTED IN THE FIRST
1-2K FT AND THEN FLOW BECOMES ALMOST UNIDIRECTIONAL. SO SHORT LINE
SEGMENTS WHICH WILL PERIODICALLY BOW WILL BE THE PRIMARY STORM MODE
WITH DAMAGING WINDS THE PRIMARY THREAT. LARGE HAIL ALSO POSSIBLE BUT
MORE LIKELY ISOLATED WHILE TORNADIC THREAT SHOULD BE MORE GEARED
TOWARDS NORTHERN MO WHERE 0-1KM AND 0-3KM SR HELICITY IS STRONGER.
THE LINE OF STORMS SHOULD REACH EASTERN CWA BY 00Z AND CLEAR THE CWA
BY 03Z. STRONG WESTERLY GRADIENT WINDS IN THE WAKE OF THE DRYLINE
AND UNDER THE POTENT UPPER SHORTWAVE WILL PERSIST INTO THE LATE
EVENING. STRONGEST WINDS WILL BE ACROSS NORTHWEST MO AND EXPECTED TO
BE JUST UNDER ADVISORY CRITERIA. GUSTINESS SHOULD HAVE DISSIPATED BY
MIDNIGHT.

FAST AND PROGRESSIVE MID/UPPER FLOW PATTERN WILL FAVOR FAST CYCLES
BETWEEN MINOR COLD AIR ADVECTION BEHIND DEPARTING SHORTWAVES
FOLLOWED BY 1-2 DAYS OF WARM AIR ADVECTION. ANOTHER SIGNIFICANT
SHORTWAVE CURRENTLY PLOWING INTO THE PACIFIC NORTHWEST WILL AFFECT
THE CENTRAL PLAINS AND THE CWA ON TUESDAY. MODELS HAVE BEEN FAIRLY
CONSISTENT ON TIMING OF THIS SHORTWAVE AND THE NEXT COLD FRONT.
FEEL CONFIDENT ENOUGH TO RAISE POPS TO LIKELY CATEGORY. LOW LEVEL
MOISTURE SHOULD NOT HAVE A PROBLEM RETURNING AND MAY BE DEEPER SO
MORE WIDESPREAD AND HEAVIER RAIN IS POSSIBLE THAN WITH THE CURRENT
SYSTEM.

MJ

MEDIUM RANGE PORTION OF THE FORECAST REMAINS CHARACTERIZED BY A VERY
ACTIVE PACIFIC WAVE TRAIN WITH DEEP TROUGHS PASSING THROUGH ON A
FREQUENCY OF EVERY 48 HOURS. WITH DEEP RIDGING IN PLACE ACROSS THE
SOUTHEASTERN US...NONE OF THESE SYSTEMS WILL BE PARTICULARLY
EFFECTIVE AT BRINGING COLD AIR INTO THE REGION OR SCOURING THE
INCREASING DEEP LAYER MOISTURE IN PLACE.

WITH SOME TIMING DIFFERENCES TO BE EXPECTED IN THE TRANSITION
SEASON...MEDIUM RANGE SOLUTIONS ARE IN RELATIVE AGREEMENT WITH A
WEAK SOUTHWESTERLY SHORTWAVE LIFTING ACROSS THE AREA THURSDAY...
FOLLOWED BY A MUCH MORE POWERFUL SYNOPTIC SYSTEM SATURDAY NIGHT OR
EARLY SUNDAY.

IN THE WAKE OF TUESDAYS SYSTEM...WEDNESDAY STILL LOOKING GREAT WITH
SEASONABLY TEMPERATURES AND ABUNDANT SUNSHINE. WEAK WAVE LIFTING
NORTHEAST ON THURSDAY PROBABLY WONT BE STRONG ENOUGH TO PRODUCE ANY
SUBSTANTIAL PRECIPITATION...BUT INCREASED CLOUD COVER WILL MARK THE
RETURN OF A WARM FRONT THAT WILL LIFT NORTH IN RESPONSE TO STRONG
PRESSURE FALLS LEE OF THE ROCKIES.

MUCH LIKE THE LAST COUPLE DAYS...NEXT FRIDAY AND SATURDAY LOOK WINDY
AND WARM AS STRONG CYCLOGENESIS OCCURS ACROSS THE CENTRAL HIGH
PLAINS IN RESPONSE TO THE NEXT MAJOR WEATHER SYSTEM. HIGHS SHOULD
TOP OUT IN THE 80S WITH LOWS WARMING THROUGH THE 60S. GULF SHOULD
BEGIN TO OPEN MODESTLY ON FRIDAY...SO WELL HAVE A GOOD TWO DAYS OF
RETURN FLOW THAT SHOULD ALLOW DEWPOINTS TO CLIMB INTO THE LOW-MID
60S ONCE AGAIN.

THIS BRINGS US TO LATE SATURDAY THROUGH EARLY SUNDAY. RIGHT NOW THIS
SYSTEM HAS THE MAKINGS OF A WIDESPREAD PRECIPITATION MAKER GIVEN
THE DEEP FRONTOGENETIC FORCING...INTENSE UPPER JET STRUCTURE AND
AVAILABLE MOISTURE. UNFORTUNATELY...GIVEN THE PROGRESSIVE UPPER
FLOW...IT WONT BE A PROLONGED RAIN MAKER WHICH IS WHAT THE REGION
NEEDS TO ALLEVIATE DROUGHT POTENTIAL. HAVE PLACED POPS IN THE 40-50
PERCENT RANGE FOR NOW...MAINLY DUE TO UNCERTAINTIES ON TIMING WITH
THIS SYSTEM STILL NEARLY A WEEK AWAY.

BOOKBINDER

&&

.AVIATION...

THE UPPER LEVEL STORM SYSTEM IS MOVING NORTHEAST OUT OF THE REGION.
CLEAR SKIES AND WESTERLY WINDS UNDER 15 KTS ARE EXPECTED THROUGH THE
TAF PERIOD.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Sep 30, 1:05 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT SUN SEP 30 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
105 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE CENTRAL PLAINS
THIS AFTERNOON AND EVENING AND GENERATE A SQUALL LINE OF STRONG TO
SEVERE THUNDERSTORMS WHICH WILL MOVE ACROSS THE ENTIRE FORECAST AREA
DURING THE AFTERNOON HOURS. THUNDERSTORMS ARE FORMING RAPIDLY ACROSS
CENTRAL AND EASTERN KANSAS ALONG A DRY-LINE. THIS DRY-LINE WILL MOVE
QUICKLY EAST WHILE INDIVIDUAL THUNDERSTORMS ALONG THE DRY-LINE RACE
NORTHEAST. A LINE OF STRONG TO SEVERE THUNDERSTORMS SHOULD REACH AN
ALBANY TO KANSAS CITY LINE BETWEEN 2 AND 4 PM AND BY 8 PM THE STORMS
SHOULD HAVE SPREAD TO A KIRKSVILLE TO MOBERLY TO SEDALIA LINE.

MODERATE INSTABILITY IN COMBINATION WITH STRONG VERTICAL WIND SHEAR
WILL SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS INTO THE EARLY
EVENING HOURS. THE PRIMARY THREAT WILL BE DAMAGING WINDS ALTHOUGH
THERE WILL BE A CHANCE FOR ISOLATED STORMS TO PRODUCE LARGE HAIL. WIND
PROFILES ALSO SUGGEST THE POTENTIAL FOR ISOLATED TORNADOES...
ESPECIALLY NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE TO
KIRKSVILLE.

IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH
THIS AFTERNOON WITH WIND GUSTS TO 40 MPH. WINDS WILL SWITCH TO THE
WEST LATE THIS AFTERNOON AND THIS EVENING WITH WIND GUSTS TO 40 MPH
POSSIBLE THROUGH EARLY EVENING. HIGH PROFILE VEHICLES SHOULD EXERCISE
CAUTION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TO REACH THE OUTLOOK AREA ON
TUESDAY...BRINGING THE LIKELIHOOD FOR THUNDERSTORMS. THERE IS A
SLIGHT CHANCE FOR SEVERE THUNDERSTORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING. SPOTTER
ACTIVATION MAY ALSO BE NEEDED ON TUESDAY.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 4:09 PM CDTSevere Thunderstorm WarningEAXJohnson36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.